Arizona, 2021Damaging Wind in Arizona, July 7, 2021
July 7, 2021 · NWS TWC · 1 event in 1 county or zone
Scattered thunderstorms developed and moved southwest across Graham, Greenlee and Cochise counties. One storm produced damaging winds in the Sierra Vista area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed and moved southwest across Graham, Greenlee and Cochise counties. One storm produced damaging winds in the Sierra Vista area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 7, 1:25 PM MST, 5 hours 50 minutes earlier.
Area forecast discussion, Jul 7, 1:25 PM MST, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
125 PM MST Wed Jul 7 2021
.SYNOPSIS...A drying trend will somewhat curtail thunderstorm
coverage the rest of the week. As this happens, temperatures will
climb several degrees. Conditions look favorable for an increase in
thunderstorm chances by early next week.
&&
.DISCUSSION...Radar is scanning isolated showers and thunderstorms
beginning to form over the higher terrain of Greenlee County as well
as a few spots southeast of Tucson. The morning sounding showed 1.4"
PW, with good mid-level steering flow from the northeast and a
moderate inversion just above 500mb. Models are in good agreement
with two favored areas of organized convection--one over the Whites
and the other just south of the International Border. Storms are
progged to continue to propagate toward the southwest off the rim
along with some organized outflow boundaries. As gusty winds push
north from the activity in Sonora, we'll likely see some convergent
areas that will help to enhance thunderstorm development. Tucson is
right on the western edge of favorable instability and will likely
need the extra lift from these outflows.
For tomorrow, hi-res guidance shifts precip toward the west as drier
air advects in from the east. Over the duration of the forecast, the
general location of the high will drift subtly along the northern
Arizona border allowing for consistent northeasterly to easterly
flow aloft. Daily thunderstorm activity is expected to continue,
albeit not across a widespread area as no solid reinforcement of
deep moisture is expected until early next week. At that point, all
model guidance points to a strong uptick in precipitation for the
entire forecast area. This is aided by an easterly wave that tracks
along central Mexico and into the entrance of the Gulf of
California, helping to push additional moisture into our region.
&&
.AVIATION...Valid through 09/00Z.
SCT clouds 8k-12k ft MSL through the period except SCT-BKN with
layers above at times KTUS east and south. Into this evening expect
isolated SHRA/TSRA mainly south and east of Tucson. However, KTUS
could see outflows from storms that travel southwestward from the
White Mountains between 07/23Z and 08/03Z. Wind gusts to 40 kts
possible near any TSRA. Otherwise SFC winds will rather light and
variable through the period except favoring a westerly direction
KTUS and KOLS this afternoon. Aviation discussion not updated for
TAF amendments.
&&
.FIRE WEATHER...Expect isolated to scattered showers and
thunderstorms from Tucson east and southward this afternoon and
evening. Thursday and Friday best storm chances will be over the
T.O. Nation and White Mountains, then along the international border
and White Mountains over the weekend. Next week additional moisture
begins to move back in leading to better storm chances area wide.
Min RH values will generally be in the 20-35 percent range for lower
elevations through early next week with very good overnight
recoveries. Only exception is Pima and Pinal Counties which could
have some areas in the teens over the next few hours and again
Thursday afternoon at peak heating. General winds will be light and
following normal daily trends when not influenced by storms.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&
Public...Howlett
Aviation/Fire Wx...Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 7, 2:33 PM MST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
233 PM MST Wed Jul 7 2021
AZZ509-510-072215-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
233 PM MST Wed Jul 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 315
PM MST...
At 232 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Mule Creek, moving south at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Clifton, Morenci, York, Three Way and Guthrie.
LAT...LON 3286 10912 3296 10941 3333 10924 3327 10904
3321 10904
TIME...MOT...LOC 2132Z 017DEG 19KT 3323 10916
CarpenterSpecial weather statement, Jul 7, 3:29 PM MST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
329 PM MST Wed Jul 7 2021
AZZ509-510-072315-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
329 PM MST Wed Jul 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 415 PM MST...
At 329 PM MST, Doppler radar was tracking a strong thunderstorm over
Clifton, moving south at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Clifton, Morenci, York, Three Way and Guthrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3315 10936 3312 10906 3276 10909 3285 10951
TIME...MOT...LOC 2229Z 020DEG 16KT 3303 10923
GL
Thunderstorm Wind, Cochise
- When
- July 7, 7:15 PM MST
- Where
- Cochise County, 5.44 mi WNW of Hereford to 5.58 mi WNW of Hereford
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 31.458, -110.186
Thunderstorm winds downed seven power poles and damaged or destroyed several storage sheds near Moson Rd, between Dakota and Nevada Aves.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Illinois, July 7, 20214 deaths · 1 injured · 1 event
- Tornadoes and Tropical Storm in Florida, July 7 to 8, 20211 death · $3,000 · EF1 · 26 events
- Tornado and Tropical Storm in Georgia, July 7, 202117 injured · EF1 · 9 events
- Flash Flooding and Hail in Pennsylvania, July 7, 2021$579,000 · 1 in hail · 55 events
- Tornadoes and Tropical Storm in South Carolina, July 7 to 8, 2021$1.1 million · EF1 · 8 events
- Damaging Winds in Michigan, July 7, 2021$2.0 million · 56 kt wind · 17 events
- Hail and Damaging Winds in New York, July 7, 2021$185,000 · 1 in hail · 32 events
- Flash Flooding and Flood in Texas, July 7, 2021$510,000 · 7 events
- Hail and Damaging Winds in Pennsylvania, July 7, 2021$103,000 · 1 in hail · 40 events
- Tropical Storm and Storm Surge in Florida, July 7, 2021$90,000 · 11 events
- Damaging Winds in Maryland, July 7, 2021$75,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, July 7, 2021$45,000 · 1 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975653.